Colorado, 2001

Hail in Colorado, April 29, 2001

April 29, 2001 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 29, 12:28 PM MST, 57 minutes earlier.

Area forecast discussion, Apr 29, 12:28 PM MST, 57 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
128 PM MDT SUN APR 29 2001

MAIN CONCERN TNGT IS POTENTIAL SHRA/TSTM COVERAGE THIS EVE...THEN
UNSEASONABLY WARM TEMPS...MAX TEMPS 10-18 DEGS ABOVE AVE...MON
THROUGH AT LEAST WED. STILL PLENTY OF UNCERTAINTY ON THE EVOLUTION OF
MID-LATE WEEK CLOSED LOW IN THE WRN US.

CURRENTLY: LATEST WATER VAPOR IMAGERY/RUC 500-300MB LAYER VORT
ANIMATIONS ARE SHOWING ELONGATED CYCLONIC SHEAR AXIS NEAR THE UT/CO
BORDER. A LITTLE SLOWER THAN EXPECTED YDA. SHALLOW INSTABILITY CU...
MAINLY OVER THE MTNS...HAVE BEEN FEW AND FAR BETWEEN THANKS TO 500MB
"DRY" SLOT JUST AHEAD OF THE TROUGH AXIS PER 12Z/29 500MB ANALYSIS
AND WATER VAPOR IMAGERY. LEE SIDE TROUGH WAS LOCATED OVER EXTREME
SERN CO WITH SFC DEW POINTS IN THE 40S...BUT LOW LEVEL CONVG ZONE IS
RELATIVELY WEAK...SO FAR.  WITH SFC TEMPS IN THE 80S...40S DEW
POINTS...AND SLIGHTLY COOLER 500MB AIR MOVING IN...THIS HAS PROMOTED
SBCAPE VALUES OF 400-1500 J/KG AND LIS OF 0 TO -4C PER LAPS PLAN VIEW
DATA. A FEW SHRA/TSTM HAVE DEVELOPED IN SERN CO PER RADAR/LIGHTNING
DETECTION SYSTEM.

TNGT: LATEST 40KM RUC/ETA/MESO-ETA ALL SUGGEST...NOW...THE MAIN
500MB TROUGH AXIS...AND ASSOCIATED 300-200MB PV ANOMALY...WILL NOT
MOVE THROUGH ERN 1/2 CO UNTIL AFT 03Z/30 JUST AS AIR MASS STARTS
TO STABILIZE.  THERE IS A VERY WEAK SHORTWAVE PROGGED JUST AHEAD OF
THIS TROUGH AXIS...THOUGH. GIVEN THE VERTICAL THERMAL PROFILE...
MOST SHRA/TSRA WOULD BE HIGH BASED PRODUCING LOCAL WIND GUSTS OF 30-
40 MPH AND LITTLE QPF...EXCEPT FOR THE FAR SERN CO PLAINS WHERE THERE
IS A LITTLE BETTER LOW LEVEL MOISTURE TO WORK WITH.  ALSO GIVEN WET
BULB ZERO AROUND 12K FT MSL...PROGGED CAPE VALUES AND LIMITED SPEED
SHEAR...ANY OF THE STRONGER TSTMS IN FAR SERN CO COULD PRODUCE 40-50
MPH WIND GUSTS AND MAYBE 1/4-1/2 INCH DIAMETER HAIL AROUND BACA CO.
WILL MAKE THE POP/COVERAGE CALL AT PRESS TIME PER RADAR/SATELLITE
TRENDS. TROUGH AXIS/300-200MB PV ANOMALY MOVE INTO ERN CO AFT 06Z/30.
NOT ANTICIPATING MUCH ACTIVITY PASSED MIDNIGHT AS AIR MASS CONTINUES
TO STABILIZE.  PERSISTENCE LIKELY THE BEST WAY TO GO WITH MIN TEMPS.

MON-MON NGT: MID-UPPER LEVEL WLY FLOW DEVELOPS OVER THE CNTRL ROCKIES
WITH 500MB TEMPS WARMING TO -10C TO -12C.  HARD TO FIND A SIGNIFICANT
SYNOPTIC SCALE SYSTEM COMING THROUGH TO ENHANCE CONVECTION.  WITH
WARMING MID-LEVELS...AIR MASS SHOULD NOT BE AS UNSTABLE AS IN THE
PAST FEW DAYS.  MON AFTN BEST LIS PROGGED TO BE 0 TO +2C AND NO CAPE.
THERE IS SOME 700MB MOISTURE HANGING AROUND AND COMBINED WITH HIGHER
TERRAIN SNOW MELT SHOULD BE ABLE TO GENERATE SOME DIURNAL/INSTABILITY
CU OVER THE MTNS.  MAX TEMPS OVER THE LOWER ELEVATIONS WILL DEPEND
UPON THE DEPTH OF THE MIXED BOUNDARY LAYER.  MIXED DRY ADIABATICALLY
TO 500MB WOULD YIELD 88F AT 850MB(PUB) AND 79F AT 800MB(COS, ALS) AND
COULD SEE 90F IN SERN CO PLAINS. HECK WE'RE PRETTY MUCH THERE RIGHT
NOW.  FWC FINALLY CAUGHT UP. YDA'S FWC MON MAX FCST WAS 78F...NOW
89F. FWC/MAV ARE FAIRLY SIMILAR...SO WILL STAY CLOSE.  50S/60S IN THE
MTNS.  MON NGT COULD BE RATHER MILD WITH LEE SIDE TROUGH DEVELOPING
IN THE ERN CO...WHICH COULD SET THE STAGE FOR A WARM TUE.

TUE-TUE NGT: NRN STREAM SHORTWAVE IS FORECAST TO SEND A SFC COLD
THROUGH NRN PLAINS INTO NE BY LATE TUE AFTN. DEEP WLY FLOW DEVELOPS
OVER CNTRL ROCKIES.  TUE AFTN VERTICAL TEMP PROFILE NEARLY THE SAME
AS MON...EXCEPT AVN 700MB TEMPS WARMER...(+14C). TEMPS MAY BE A FEW
DEGS WARMER...GIVEN A WARMER START.  KLXV(10.2K FT MSL) COULD REACH
60F.  MIXING TO 500MB...MAY TAP INTO 20-30KT WINDS...SO WILL KEEP
WIND MENTION. MET PATTERN STARTING TO SET UP FOR FRONTAL TYPE MCS
MADDOX PATTERN IN CNTRL PLAINS. NOCTURNAL MCS POTENTIAL SHOULD BE IN
NE/UPPER MIDWEST...BUT ANY STRONGER OUTFLOW BOUNDARIES COULD "SHOVE"
COLD FRONT S-W INTO CWFA. THIS IS LIKELY WHAT THE 66-84HR ETAX IS
TRYING TO DO...WHICH LEADS TO THE BIG FCST HEADACHE.

EXTENDED(WED-SUN): STILL CONFLICTING MODEL INFORMATION ON MET PATTERN
DEVELOPING WED-SAT.  ON WED...66-84HR ETA DRIVES SHALLOW SFC COLD
FRONT INTO SERN CO WED. TOUGH CALL ON WHERE THE ACTUAL FRONT WILL
LIE.  IF MESOSCALE SYSTEM DOESN'T DEVELOP...THEN FRONT MAY REMAIN
FURTHER N.  SHORTWAVE MOVES THROUGH GREAT BASIN WITH ETA DEVELOPING
700MB CLOSED LOW NEAR THE 4-CORNERS AREA AND WAA PATTERN OVER ERN
CO...HENCE ALL THE ETA QPF FOR ERN CO WED AFTN.  AVN HAS FRONT
FURTHER N AND LESS QPF. ETA SUGGESTING WED AFTN TEMPS IN THE 40S/50S
ACROSS SERN CO...WHILE AVN SUGGESTING 70S/80S.  AGAIN...TOUGH CALL.
PLAN TO CONTINUE CURRENT WED FCST UNTIL THERE IS BETTER CONSENSUS...
DON'T WANT TO JUMP TO EARLY ON A MESOSCALE SYSTEM. HINTS OF POTENTIAL
NOCTURNAL MCS AROUND ERN CO/WRN KS WED NGT...BUT THAT ALL DEPENDS
WHERE THE LOW LEVEL FOCAL POINT(BOUNDARY/FRONT) LIES...WHICH IS NEXT
TO IMPOSSIBLE THIS FAR OUT.  FOR THU-SAT...FOR WHAT I REMEMBER YDA...
TRENDS ARE SOMEWHAT SIMILAR...BUT 500MB LOW PLACEMENT/STRENGTH/TIMING
ARE DIFFERENT.  NOW DROPS LOW INTO NWRN AZ...CAN MODEL HAS IT IN SRN
CA...ON THU THEN KIND OF WOBBLES AROUND IN THE GREAT BASIN FRI. MRF
STILL WANTS TO FILE THE LOW AND SEND IT ACROSS CO ON SAT.  BIGGEST
PLAYER FOR POTENTIAL PRECIPITATION MAY BE THE CNTRL US COLD FRONT ON
THU. HINTS OF GULF OF MEXICO MOISTURE WIDE OPEN WITH 40S/50S DEW
POINTS PROGGED ACROSS SERN CO THU. COMBINED WITH PROGGED 700MB WAA
PATTERN...COULD GENERATE STEADY PRECIPITATION.  MAY MAINLY BE
STRATIFORM PRECIPITATION/LOW CLOUDS FROM SERN CO MTNS/PLAINS.  WITH
CLOSED W OF CO...COLD AIR NOT IN PLACE AND POTENTIAL SNOW LEVEL WOULD
BE AROUND 9-12K FT MSL...UNLESS THERE IS STRONG DIABATIC COOLING. ON
FRI...CONCERNED ABOUT RELATIVELY DEEP DRIER AIR MASS MOVING INTO SRN
CO AND COULD CUT OFF PRECIPITATION CHANGES..EXCEPT FOR MAYBE SOME
-DZ...AS MID-LEVEL "DRY" AIR MIXES INTO THE MATURING CYCLONE. CURRENT
THU-SAT TEMPS MAY BE ON THE fWARM SIDE IF THIS PATTERN DEVELOPS...WILL
TWEAK THEM DOWN A CAT.  FOR SUN...WILL PLAY CLIMO AND LEAVE
PRECIPITATION MENTION OUT.

.PUB...NONE.

METZE

In the hours before

Special weather statement, Apr 29, 10:30 AM MST, 2 hours 55 minutes before
COZ058>081-291930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1130 AM MDT SUN APR 29 2001

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...

NO SEVERE WEATHER IS ANTICIPATED THIS AFTERNOON AND EVENING.
HOWEVER...LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE
MOUNTAINS...AND ADJACENT LOWER ELEVATIONS...BETWEEN 100 PM AND 800
PM.  LOCAL WIND GUSTS UP TO 40 MPH...CLOUD TO GROUND LIGHTNING...AND
1/4 INCH DIAMETER HAIL WILL BE POSSIBLE WITH A FEW OF THE STRONGER
STORMS.

A FEW STRONGER THUNDERSTORMS ARE ALSO EXPECTED ACROSS THE FAR
SOUTHEASTERN COLORADO PLAINS...BETWEEN 500 PM AND 1000 PM.  THESE
STORMS COULD PRODUCE WIND GUSTS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HAIL UP TO 1/2 INCH IN DIAMETER.

The radar

The Goodland radar (KGLD), 182 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
April 29, 1:25 PM MST to 1:30 PM MST
Where
Prowers County, 20 mi SSW of Holly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -102.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5239369.